October  2017, 11(5): 857-874. doi: 10.3934/ipi.2017040

Well-posed Bayesian inverse problems and heavy-tailed stable quasi-Banach space priors

Free University of Berlin and Zuse Institute Berlin, Takustraße 7,14195 Berlin, Germany

Received  May 2016 Revised  November 2016 Published  July 2017

This article extends the framework of Bayesian inverse problems in infinite-dimensional parameter spaces, as advocated by Stuart (Acta Numer. 19:451–559,2010) and others, to the case of a heavy-tailed prior measure in the family of stable distributions, such as an infinite-dimensional Cauchy distribution, for which polynomial moments are infinite or undefined. It is shown that analogues of the Karhunen–Loéve expansion for square-integrable random variables can be used to sample such measures on quasi-Banach spaces. Furthermore, under weaker regularity assumptions than those used to date, the Bayesian posterior measure is shown to depend Lipschitz continuously in the Hellinger metric upon perturbations of the misfit function and observed data.

Citation: T. J. Sullivan. Well-posed Bayesian inverse problems and heavy-tailed stable quasi-Banach space priors. Inverse Problems and Imaging, 2017, 11 (5) : 857-874. doi: 10.3934/ipi.2017040
References:
[1]

A. AchimP. Tsakalides and A. Bezerianos, SAR image denoising via Bayesian wavelet shrinkage based on heavy-tailed modeling, IEEE Trans. Geosci. Remote, 41 (2003), 1773-1784.  doi: 10.1109/TGRS.2003.813488.

[2]

C. D. Aliprantis and K. C. Border, Infinite Dimensional Analysis: A Hitchhiker's Guide Springer, Berlin, third edition, 2006. doi: 10.1007/3-540-29587-9.

[3]

V. I. Bogachev, Differentiable Measures and the Malliavin Calculus volume 164 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/surv/164.

[4]

R. Bonic, Some properties of Hilbert scales, Proc. Amer. Math. Soc., 18 (1967), 1000-1003.  doi: 10.1090/S0002-9939-1967-0230115-3.

[5]

J. M. ChambersC. L. Mallows and B. W. Stuck, A method for simulating stable random variables, J. Amer. Statist. Assoc., 71 (1976), 340-344.  doi: 10.1080/01621459.1976.10480344.

[6]

O. Christensen and D. T. Stoeva, p-frames in separable Banach spaces, Adv. Comput. Math., 18 (2003), 117-126.  doi: 10.1023/A:1021364413257.

[7]

M. Dashti and A. M. Stuart, The Bayesian approach to inverse problems, Handbook of Uncertainty Quantification, (2016), 311-428.  doi: 10.1007/978-3-319-11259-6_7-1.

[8]

M. DashtiS. Harris and A. M. Stuart, Besov priors for Bayesian inverse problems, Inverse Probl. Imaging, 6 (2012), 183-200.  doi: 10.3934/ipi.2012.6.183.

[9]

N. Hansen, F. Gemperle, A. Auger and P. Koumoutsakos, When do heavy-tail distributions help?, In T. P. Runarsson, H. -G. Beyer, E. Burke, J. J. Merelo-Guervós, L. D. Whitley, and X. Yao, editors, Parallel Problem Solving from Nature — PPSN Ⅸ: 9th International Conference, Reykjavik, Iceland, September 9–13,2006, Proceedings, Springer, Berlin, Heidelberg, (2006), 62–71. doi: 10.1007/11844297_7.

[10]

B. Hosseini and N. Nigam, Well-posed Bayesian inverse problems: Priors with exponential tails, SIAM/ASA J. Uncertain. Quantif., 5 (2017), 436-465.  doi: 10.1137/16M1076824.

[11]

J. Kaipio and E. Somersalo, Statistical and Computational Inverse Problems volume 160 of Applied Mathematical Sciences Springer-Verlag, New York, 2005. doi: 10.1007/b138659.

[12]

C. Kraft, Some conditions for consistency and uniform consistency of statistical procedures, Univ. California Publ. Statist., 2 (1955), 125-141. 

[13]

M. Lassas and S. Siltanen, Can one use total variation prior for edge-preserving Bayesian inversion?, Inverse Problems, 20 (2004), 1537-1563.  doi: 10.1088/0266-5611/20/5/013.

[14]

M. LassasE. Saksman and S. Siltanen, Discretization-invariant Bayesian inversion and Besov space priors, Inverse Probl. Imaging, 3 (2009), 87-122.  doi: 10.3934/ipi.2009.3.87.

[15]

M. Ledoux and M. Talagrand, Probability in Banach Spaces: Isoperimetry and Processes volume 23 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)] Springer-Verlag, Berlin, 1991. doi: 10.1007/978-3-642-20212-4.

[16]

M. Markkanen, L. Roininen, J. M. J. Huttunen and S. Lasanen, Cauchy difference priors for edge-preserving Bayesian inversion with an application to X-ray tomography, 2016. arXiv: 1603. 06135v1.

[17]

J. P. Nolan, Stable Distributions — Models for Heavy Tailed Data, Birkhauser, Boston, 2017. In progress, Chapter 1 online at http://fs2.american.edu/jpnolan/www/stable/stable.html.

[18]

A. O'Hagan, Modelling with heavy tails, In Bayesian Statistics, 3 (Valencia, 1987), Oxford Sci. Publ., Oxford Univ. Press, New York, (1988), 345–359.

[19]

H. Owhadi and C. Scovel, Qualitative robustness in Bayesian inference, 2016, arXiv: 1411. 3984v3.

[20]

M. S. Pinsker, Information and Information Stability of Random Variables and Processes Holden-Day, Inc., San Francisco, Calif. -London-Amsterdam, 1964.

[21]

M. Shao and C. Nikias, Signal processing with fractional lower order moments: Stable processes and their application, Proc. IEEE, 81 (1993), 986-1010.  doi: 10.1109/5.231338.

[22]

T. Steerneman, On the total variation and Hellinger distance between signed measures; an application to product measures, Proc. Amer. Math. Soc., 88 (1983), 684-688.  doi: 10.1090/S0002-9939-1983-0702299-0.

[23]

A. M. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), 451-559.  doi: 10.1017/S0962492910000061.

[24]

A. N. Tikhonov, On the solution of incorrectly put problems and the regularisation method, In Outlines Joint Sympos. Partial Differential Equations (Novosibirsk, 1963), pages 261–265. Acad. Sci. USSR Siberian Branch, Moscow, 1963.

[25]

P. TsakalidesP. Reveliotis and C. L. Nikias, Scalar quantisation of heavy-tailed signals, IEE Proc. -Vis. Image Sign., 147 (2000), 475-484.  doi: 10.1049/ip-vis:20000470.

[26]

E. Tsionas, Monte Carlo inference in econometric models with symmetric stable distributions, J. Economet, 88 (1999), 365-401.  doi: 10.1016/S0304-4076(98)00039-6.

show all references

References:
[1]

A. AchimP. Tsakalides and A. Bezerianos, SAR image denoising via Bayesian wavelet shrinkage based on heavy-tailed modeling, IEEE Trans. Geosci. Remote, 41 (2003), 1773-1784.  doi: 10.1109/TGRS.2003.813488.

[2]

C. D. Aliprantis and K. C. Border, Infinite Dimensional Analysis: A Hitchhiker's Guide Springer, Berlin, third edition, 2006. doi: 10.1007/3-540-29587-9.

[3]

V. I. Bogachev, Differentiable Measures and the Malliavin Calculus volume 164 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/surv/164.

[4]

R. Bonic, Some properties of Hilbert scales, Proc. Amer. Math. Soc., 18 (1967), 1000-1003.  doi: 10.1090/S0002-9939-1967-0230115-3.

[5]

J. M. ChambersC. L. Mallows and B. W. Stuck, A method for simulating stable random variables, J. Amer. Statist. Assoc., 71 (1976), 340-344.  doi: 10.1080/01621459.1976.10480344.

[6]

O. Christensen and D. T. Stoeva, p-frames in separable Banach spaces, Adv. Comput. Math., 18 (2003), 117-126.  doi: 10.1023/A:1021364413257.

[7]

M. Dashti and A. M. Stuart, The Bayesian approach to inverse problems, Handbook of Uncertainty Quantification, (2016), 311-428.  doi: 10.1007/978-3-319-11259-6_7-1.

[8]

M. DashtiS. Harris and A. M. Stuart, Besov priors for Bayesian inverse problems, Inverse Probl. Imaging, 6 (2012), 183-200.  doi: 10.3934/ipi.2012.6.183.

[9]

N. Hansen, F. Gemperle, A. Auger and P. Koumoutsakos, When do heavy-tail distributions help?, In T. P. Runarsson, H. -G. Beyer, E. Burke, J. J. Merelo-Guervós, L. D. Whitley, and X. Yao, editors, Parallel Problem Solving from Nature — PPSN Ⅸ: 9th International Conference, Reykjavik, Iceland, September 9–13,2006, Proceedings, Springer, Berlin, Heidelberg, (2006), 62–71. doi: 10.1007/11844297_7.

[10]

B. Hosseini and N. Nigam, Well-posed Bayesian inverse problems: Priors with exponential tails, SIAM/ASA J. Uncertain. Quantif., 5 (2017), 436-465.  doi: 10.1137/16M1076824.

[11]

J. Kaipio and E. Somersalo, Statistical and Computational Inverse Problems volume 160 of Applied Mathematical Sciences Springer-Verlag, New York, 2005. doi: 10.1007/b138659.

[12]

C. Kraft, Some conditions for consistency and uniform consistency of statistical procedures, Univ. California Publ. Statist., 2 (1955), 125-141. 

[13]

M. Lassas and S. Siltanen, Can one use total variation prior for edge-preserving Bayesian inversion?, Inverse Problems, 20 (2004), 1537-1563.  doi: 10.1088/0266-5611/20/5/013.

[14]

M. LassasE. Saksman and S. Siltanen, Discretization-invariant Bayesian inversion and Besov space priors, Inverse Probl. Imaging, 3 (2009), 87-122.  doi: 10.3934/ipi.2009.3.87.

[15]

M. Ledoux and M. Talagrand, Probability in Banach Spaces: Isoperimetry and Processes volume 23 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)] Springer-Verlag, Berlin, 1991. doi: 10.1007/978-3-642-20212-4.

[16]

M. Markkanen, L. Roininen, J. M. J. Huttunen and S. Lasanen, Cauchy difference priors for edge-preserving Bayesian inversion with an application to X-ray tomography, 2016. arXiv: 1603. 06135v1.

[17]

J. P. Nolan, Stable Distributions — Models for Heavy Tailed Data, Birkhauser, Boston, 2017. In progress, Chapter 1 online at http://fs2.american.edu/jpnolan/www/stable/stable.html.

[18]

A. O'Hagan, Modelling with heavy tails, In Bayesian Statistics, 3 (Valencia, 1987), Oxford Sci. Publ., Oxford Univ. Press, New York, (1988), 345–359.

[19]

H. Owhadi and C. Scovel, Qualitative robustness in Bayesian inference, 2016, arXiv: 1411. 3984v3.

[20]

M. S. Pinsker, Information and Information Stability of Random Variables and Processes Holden-Day, Inc., San Francisco, Calif. -London-Amsterdam, 1964.

[21]

M. Shao and C. Nikias, Signal processing with fractional lower order moments: Stable processes and their application, Proc. IEEE, 81 (1993), 986-1010.  doi: 10.1109/5.231338.

[22]

T. Steerneman, On the total variation and Hellinger distance between signed measures; an application to product measures, Proc. Amer. Math. Soc., 88 (1983), 684-688.  doi: 10.1090/S0002-9939-1983-0702299-0.

[23]

A. M. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), 451-559.  doi: 10.1017/S0962492910000061.

[24]

A. N. Tikhonov, On the solution of incorrectly put problems and the regularisation method, In Outlines Joint Sympos. Partial Differential Equations (Novosibirsk, 1963), pages 261–265. Acad. Sci. USSR Siberian Branch, Moscow, 1963.

[25]

P. TsakalidesP. Reveliotis and C. L. Nikias, Scalar quantisation of heavy-tailed signals, IEE Proc. -Vis. Image Sign., 147 (2000), 475-484.  doi: 10.1049/ip-vis:20000470.

[26]

E. Tsionas, Monte Carlo inference in econometric models with symmetric stable distributions, J. Economet, 88 (1999), 365-401.  doi: 10.1016/S0304-4076(98)00039-6.

Figure 1.  Uniform angular measure on a circle projects radially to give Cauchy measure with width parameter $\gamma$ on any line at distance $\gamma$ from the centre of the circle
Figure 2.  Cauchy and Gaussian wavelet expansions in the linear spline orthonormal basis of $L^{2}([0, 1], \mathrm{d} x)$. Each horizontal stripe shows a random function $u(x) = \sum_{j = 0}^{J} \sum_{k = 0}^{2^{j} - 1} u_{j, k} 2^{j / 2} \psi(2^{j} x - k)$, where each $u_{j , k} = (j + 1)^{-2} 2^{-j}$ times a standard Cauchy or normal draw, and $\psi$ denotes the mother wavelet. The plots show $20$ i.i.d. samples with $J = 10$. Theorem 3.4 ensures a.s. convergence in $L^{2}([0, 1])$ as $J \to \infty$. To enable easy comparisons between plots, the ensemble has been translated and linearly scaled to take values $u(x) \in [0, 1]$, and the same random seed is used in each case
[1]

Juan C. Cortés, Sandra E. Delgadillo-Alemán, Roberto A. Kú-Carrillo, Rafael J. Villanueva. Probabilistic analysis of a class of impulsive linear random differential equations forced by stochastic processes admitting Karhunen-Loève expansions. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022079

[2]

Nan-Jing Huang, Xian-Jun Long, Chang-Wen Zhao. Well-Posedness for vector quasi-equilibrium problems with applications. Journal of Industrial and Management Optimization, 2009, 5 (2) : 341-349. doi: 10.3934/jimo.2009.5.341

[3]

Byeongchan Lee, Jonghun Yoon, Yang Woo Shin, Ganguk Hwang. Tail asymptotics of fluid queues in a distributed server system fed by a heavy-tailed ON-OFF flow. Journal of Industrial and Management Optimization, 2016, 12 (2) : 637-652. doi: 10.3934/jimo.2016.12.637

[4]

Yang Yang, Kam C. Yuen, Jun-Feng Liu. Asymptotics for ruin probabilities in Lévy-driven risk models with heavy-tailed claims. Journal of Industrial and Management Optimization, 2018, 14 (1) : 231-247. doi: 10.3934/jimo.2017044

[5]

Yuebao Wang, Qingwu Gao, Kaiyong Wang, Xijun Liu. Random time ruin probability for the renewal risk model with heavy-tailed claims. Journal of Industrial and Management Optimization, 2009, 5 (4) : 719-736. doi: 10.3934/jimo.2009.5.719

[6]

Hongjie Dong. Dissipative quasi-geostrophic equations in critical Sobolev spaces: Smoothing effect and global well-posedness. Discrete and Continuous Dynamical Systems, 2010, 26 (4) : 1197-1211. doi: 10.3934/dcds.2010.26.1197

[7]

M. H. Li, S. J. Li, W. Y. Zhang. Levitin-Polyak well-posedness of generalized vector quasi-equilibrium problems. Journal of Industrial and Management Optimization, 2009, 5 (4) : 683-696. doi: 10.3934/jimo.2009.5.683

[8]

Noufel Frikha, Valentin Konakov, Stéphane Menozzi. Well-posedness of some non-linear stable driven SDEs. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 849-898. doi: 10.3934/dcds.2020302

[9]

Timur Akhunov. Local well-posedness of quasi-linear systems generalizing KdV. Communications on Pure and Applied Analysis, 2013, 12 (2) : 899-921. doi: 10.3934/cpaa.2013.12.899

[10]

Yu Chen, Zixian Cui, Shihan Di, Peibiao Zhao. Capital asset pricing model under distribution uncertainty. Journal of Industrial and Management Optimization, 2021  doi: 10.3934/jimo.2021113

[11]

Tadahiro Oh, Yuzhao Wang. On global well-posedness of the modified KdV equation in modulation spaces. Discrete and Continuous Dynamical Systems, 2021, 41 (6) : 2971-2992. doi: 10.3934/dcds.2020393

[12]

Qunyi Bie, Qiru Wang, Zheng-An Yao. On the well-posedness of the inviscid Boussinesq equations in the Besov-Morrey spaces. Kinetic and Related Models, 2015, 8 (3) : 395-411. doi: 10.3934/krm.2015.8.395

[13]

Masoumeh Dashti, Stephen Harris, Andrew Stuart. Besov priors for Bayesian inverse problems. Inverse Problems and Imaging, 2012, 6 (2) : 183-200. doi: 10.3934/ipi.2012.6.183

[14]

Nigel Boston, Jing Hao. The weight distribution of quasi-quadratic residue codes. Advances in Mathematics of Communications, 2018, 12 (2) : 363-385. doi: 10.3934/amc.2018023

[15]

Kenji Kimura, Yeong-Cheng Liou, Soon-Yi Wu, Jen-Chih Yao. Well-posedness for parametric vector equilibrium problems with applications. Journal of Industrial and Management Optimization, 2008, 4 (2) : 313-327. doi: 10.3934/jimo.2008.4.313

[16]

Iñigo U. Erneta. Well-posedness for boundary value problems for coagulation-fragmentation equations. Kinetic and Related Models, 2020, 13 (4) : 815-835. doi: 10.3934/krm.2020028

[17]

Lam Quoc Anh, Pham Thanh Duoc, Tran Quoc Duy. Existence and well-posedness for excess demand equilibrium problems. Numerical Algebra, Control and Optimization, 2021  doi: 10.3934/naco.2021043

[18]

G. Fonseca, G. Rodríguez-Blanco, W. Sandoval. Well-posedness and ill-posedness results for the regularized Benjamin-Ono equation in weighted Sobolev spaces. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1327-1341. doi: 10.3934/cpaa.2015.14.1327

[19]

Hongjie Dong, Dapeng Du. Global well-posedness and a decay estimate for the critical dissipative quasi-geostrophic equation in the whole space. Discrete and Continuous Dynamical Systems, 2008, 21 (4) : 1095-1101. doi: 10.3934/dcds.2008.21.1095

[20]

Qingshan Chen. On the well-posedness of the inviscid multi-layer quasi-geostrophic equations. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3215-3237. doi: 10.3934/dcds.2019133

2020 Impact Factor: 1.639

Metrics

  • PDF downloads (214)
  • HTML views (58)
  • Cited by (10)

Other articles
by authors

[Back to Top]